How long will it take for side effects to go away after chemo/radiation?

My dad just finished up 30 radiation treatments and 2 rounds of cisplatin/etoposide. He is extremely fatigued and his esophagus is sore. How long should he expect to wait until he feels at least some better?

Report post

15 replies. Join the discussion

Hello,

My Mom started off with the exact same regimen. Fatigue was her biggest problem. When she finished radiation, they told her she should start to feel a little better within 2 weeks & she did, right on schedule. She didn't really have much esophagitis, but I'd expect that to also improve pretty quickly once treatment is over.

Regards,
Gina

Report post

Thanks, Gina. We're trying to plan a vacation, so that info helps a lot!

Best wishes,

Brittiany

Report post

The esophagitis went away forcme immediately after stopping the radiation,it is just a sunburn so it takes about he same time as it does to heal a regular sunburn to the skin, shouldn't be long. the chemo side effects of fatigue for me were the worst, and didn't really feel all that better for about a full 8 months to one year, I am sorry to have to tell you that, but for me it was that long. I was so down in the dumps about it but when I found out eventually I would feel better, it made it easier. the flu like symptoms and joint pain arw still with me at times. iInever have gotten the strength totally back again, but you will get strronger so don't let that concern you too much,
Good luck and God bless.
Sandy
Gos bless,
Sandyi

Report post

Sandy, your post was on target for me also. I am a 4 year survivor and a 3 year NED. I have just now gotten some of the weird nerve stabbing to go away.. wasn't bad, but annoying...even had a little nickle size burning in the palm of my hand - I imagine from the operation. Bone pain let up within 6 months. We are all different and type of operation and after treatments make it hard to compare.. I am 71 and very active. Britt, you didn't say how old your Dad is? Hugs and all the best.

Report post

After having radiation treatment,I became ill and was told that I HAD RADIATION pneumonitis. From rhere I have had extreme tiredness. I went into the hospital for eleven days ,, had bood clots on both lungs and I could not walk. I am walking ok now but the biggest problem I have now is shortness of breath, I can hardly walk two steps without my o2 dropping. I am no longer taking pt,therapist says he will put it on hold. I desaturate too quickly.anyone else have this problem or have a solution. rettat

Report post

I have posted twice, . ok After radiation treatment, I was told that I had radiation pneumonitis, extremely tired. A little later on I went into the hospital and was told that I had blood clots one on each lung. I was in bed for eleven days and when I got up I couldn't walk, I am walking now, but my PT has put me on hold because I d-stat rapidly.I also have copd I get out of breath making two steps. It is really heartbreaking to stay in all the time and not be able to do thiings for yourself.Does anyone else have this problem or have any suggestions. rettat

Report post

Retat,
I can't help much, because I haven't had your treatment or experience, but if you want to get your questions answered, start your own NEW discussion.
As to the muscle weakness, I have post-polio syndrome & a type of dystrophy that is yet to be diagnosed, so if I spent 11 days in bed, my muscles would be too atrophied to support my 120 lbs. I have medium stage emphemsema (no copd), but my sister had your breathing problems, and I know it really is debilitating. Still, try to do whatever PT you can on your own. There's some you can do lying down...some sitting. The important thing is to try to rebuild your muscular strength in whatever ways you can find.

If you aren't getting a physical therapist to come to your home yet, ask you doc about visiting nurses, or whatever your local resource may be. It's important to try to keep moving, and of course, for your dr. to provide some pulmonary therapy and help too.

Take care, and try to get some help.

Best wishes,
Cyn

Report post

Thanks for your help, Sandy. I'm glad you're feeling better now and hope you continue to feel stronger every day. I'll pass this info on to my dad and hopefully he'll see it as a light at the end of a tunnel.

Best wishes,

Brittiany

Report post

Thanks, Nitatx. My dad is 61, almost 62. He took the first probably 2/3 of his treatment quite well. It wasn't until right at the end of the chemo/radiation that it started catching up with him, so I'm hoping that bodes well for his recovery time.

I'm glad to hear you're an active person 4 years after your diagnosis; that's very encouraging. Best wishes to you on continued NED status!

Brittiany

Report post

Hi Retat,

I agree with Dolcinia. If you want to get as much help as possible with your question, copy and paste what you have written here into the body of a new discussion and title it "Breathing Problems" or "Pneumonitis" . That way someone who has had the same issues you have will be sure to see it.

I really hope you feel better soon. Don't ever hesitate to get a 2nd, 3rd, 4th opinion! There are doctors out there who can help you.

You'll be in my prayers . . .

Brittiany

Report post

Deat Retatt,
I also have the oxygen desat problem, I do not know why it occurs I assumed it was from radiation, After I had the chemo and the radiation I just couldn't catch my breath anymore, i did wean myself from the oxygen somewhat by taking it off when I sit only, it seems to stay up there while doing nothing like watching tv, and then eventually I could stand and do dishes, but Iwear it all the time anway it just seems easier for me to breathe. I have had this issue now for over 3 years, and I know it is not going away, it is a terrible way to havf to live, when you can take only baby steps without huffing and puffing. I can't walk up a small flight of stairs with out taking breaks. It really has put a big damper on my lifestyle. I am on morphine 15 mg around the clock every 6 hours for breathing, it helps. it really does help it, not the best but there is definitely some minor improvement. I also take ativan, this helps as well. I never in a million years figred on living like this, but these are the cards we have been dealt, so we hang on and wait, and hope, and pray.
God bless you.
Sandy

Report post

thanks cuddles 53, I will ask my doc about those meds, I also heard that viagra is good for th e breathing problem. thanks again rettat

Report post

hi, the real effort to minimise side effects is in walking and dehydrating yourself, have best quality plain water, best wishes, vinod

Report post

I have been on prenidsone for a while I started out on 60mg's aday now I am on 10 At least I am not so shakey. I have been thinking that the lower dosage is the reason for the de-sat and the problem of breathlessness. I have not been any further than my back porch this summer except to the doctor or the . HOSPItal, I WAS FEELING VERY TIRED, and went to the ER, as it turned out I had blood clots one on each lung, I stayed in the hospital 11 days, when I was allowed out of bed I could not walk. I am walking now but not far, because of the breathing, I have always loved walking and dancing.Now I am also on cumiden

Report post

Thanks, Vinod! Sounds like good advice.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders